Winter Storm, Alexander
- When
- February 20, 4:00 PM CST to February 21, 4:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
A winter storm brought hazardous conditions to southern Illinois. The precipitation type was primarily freezing rain in most areas.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A winter storm brought hazardous conditions to southern Illinois. The precipitation type was primarily freezing rain in most areas. Around one-quarter inch of ice glazed trees and power lines, on top of one-quarter to one-half inch of sleet. Roads became ice-covered and very slippery, especially untreated back roads. Multiple vehicles slid off roadways in Perry County. Isolated power outages were reported, including about 20 homes in Benton. Approximately two or three dozen utility customers were without power in each of these three counties: Jackson, Union, and Pulaski. Small branches were broken or bent by the ice. Along and north of Interstate 64, sleet was the main type of precipitation. One to two inches of sleet accumulated in the Mount Vernon area. Several east-to-west bands of light to locally moderate precipitation advanced slowly northward in response to the arrival of warm, moist air in the low levels. Strengthening of a southerly low level jet occurred ahead of a 500 mb shortwave impulse emerging out of the central Plains. Convective enhancement of precipitation rates was observed, including some thundersleet west of the Mississippi River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 20, 3:42 PM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
342 PM CST FRI FEB 20 2015
.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 342 PM CST FRI FEB 20 2015
THE WINTER WEATHER ADVISORY HAS BEEN UPGRADED TO A WINTER STORM
WARNING FOR THE ENTIRE AREA. A NICE BAND OF SLEET AND FREEZING
RAIN HAS DEVELOPED OVER SOUTHEAST MISSOURI INTO THE PURCHASE AREA.
THERE HAS BEEN SOME LIGHTNING WITH THIS ACTIVITY...AND GROUND
REPORTS INDICATE SIGNIFICANT TRAVEL PROBLEMS HAVE ALREADY
DEVELOPED. WITH THE ENHANCEMENT DUE TO THUNDER...SOME LOCATIONS
MAY SEE WELL OVER A QUARTER INCH. THIS WOULD BE VERY
ISOLATED...AS WOULD ANY RESULTANT POWER OUTAGES.
THE MODELS ARE STILL MOSTLY WARMING THE ENTIRE AREA ABOVE
FREEZING...BUT THERE REMAINS SOME DOUBT IN HOW QUICKLY THIS WILL
OCCUR. THEREFORE THE POTENTIAL FOR MORE SIGNIFICANT AMOUNTS OF
SLEET AND SNOW IN THE NORTHEAST HAS INCREASED. FIGURE MOST AREAS
WILL SEE ENOUGH OF A COMBINATION OF SLEET...SNOW AND ICE TO
VALIDATE THE WARNING. WOULD EXPECT CONDITIONS TO IMPROVE FROM
SOUTH TO NORTH THROUGH THE NIGHT...SO A GRADUAL CANCELLATION IS
EXPECTED.
THE NEXT PROBLEM IS HEAVY RAINFALL ON TOP OF THE SNOWPACK. USED
WPC QPF THROUGH THE EVENT...AND THEY HAVE MOST OF OUR AREA IN A
SLIGHT CHANCE OF EXCEEDING FLASH FLOOD GUIDANCE. IF THIS RAIN PANS
OUT...AND THE GFS IS RIGHT WITH THEM...FLOOD PROBLEMS ARE GOING
TO DEVELOP. THE HEAVY...WIDESPREAD RAINS WILL DEVELOP AFTER
MIDNIGHT AND CONTINUE INTO SATURDAY AFTERNOON. WILL BE ISSUING A
FLOOD WATCH FOR ALL BUT THE I-64 CORRIDOR IN SOUTHERN ILLINOIS
FROM MIDNIGHT TONIGHT THROUGH 6 PM SATURDAY. 2-3" OF RAIN IS
EXPECTED IN THE WATCH AREA.
THE MODELS ARE PUSHING THE PRECIPITATION MOSTLY OUT OF THE AREA BY
00Z SUNDAY. TEMPERATURES WILL BEGIN TO FALL SATURDAY LATE MORNING
THROUGH THE AFTERNOON...BUT THE SURFACE FREEZING LINE DOES LAG
THE BACK END OF THE PRECIPITATION. WE ARE NOT EXPECTING ANY CHANGE
BACK TO FREEZING RAIN OR SNOW ON THE BACK EDGE OF THE
PRECIPITATION SATURDAY AFTERNOON AND EVENING.
THE SECOND HALF OF THE WEEKEND CONTINUES TO LOOK DRY AND COLD.
.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 342 PM CST FRI FEB 20 2015
THE NEW WORK WEEK WILL START OFF WITH NORTHWEST FLOW ALOFT AND
TRANSITION TO MORE OF A ZONAL FLOW PATTERN TOWARD THE END OF THE
WEEKE. A DISTURBANCE IN THE UPPER FLOW IS ADVERTISED TO SWING
THROUGH THE AREA AS EARLY AS MONDAY NIGHT INTO TUESDAY. HOWEVER
RIGHT NOW...QPF APPEARS TO LOW TO WARRANT A MENTION AT THIS TIME. IT
WILL CONTINUE TO BE WATCHED.
THE COLDEST AIR OF THE WEEK WILL ARRIVE ON MONDAY...AS A CLOSED
UPPER LOW OVER HUDSON BAY SINKS SOUTHWARD TOWARD THE GREAT
LAKES...BEFORE SHIFTING EASTWARD. HOW COLD WE GET MONDAY NIGHT WILL
DEPEND ON CLOUD COVER...WHICH IS A BIT IN QUESTION AT THIS POINT.
BUT WE SHOULD AT LEAST BE DOWN IN THE LOWER TEENS TO SINGLE DIGITS.
PLUS...THE CENTER OF STRONG HIGH PRESSURE WHICH WILL SITUATED TO OUR
NORTHWEST AT THE START OF THE DAY ON MONDAY...WILL SHIFT EAST
SOUTHEAST WITH TIME AND WEAKEN. SO WILL HAVE TO WATCH TEMPERATURES
CLOSELY UP IN THE EVV TRI STATE REGION AS THE CENTER OF THE HIGH
SETTLES OVER THAT REGION MONDAY NIGHT.
BEYOND THAT...A WEAK FRONT PASSES THROUGH TUESDAY NIGHT AND HIGH
PRESSURE REGAINS CONTROL ON WEDNESDAY THROUGH THE END OF THE WEEK.
THERE WERE SOME SIGNS OF A SYSTEM APPROACHING BY THURSDAY OR
THURSDAY NIGHT BUT THE TREND LOOKS TO BE DRIER NOW. HAVE LOWERED OR
REMOVED POPS TO ACCOUNT FOR THIS TREND...WHICH MATCHES UP WITH THE
COLLABORATIVE PICTURE.
&&
.AVIATION...
ISSUED AT 1151 AM CST FRI FEB 20 2015
THE FORECAST IS STILL ON TRACK WITH A RAPID WARMING TREND EXPECTED
THROUGH TONIGHT. ALL TAFS SHOULD SEE DETERIORATING CONDITIONS
TONIGHT WITH PRECIPITATION TYPE TRANSITIONING FROM SLEET/SNOW TO
FREEZING AND EVENTUALLY ALL RAIN BY 06Z. LOW CONFIDENCE ON WINDS
WITH A SURFACE TROUGH DEVELOPING NORTHEAST RIGHT ACROSS THE
TERMINALS. CANNOT RULE OUT SOME SOUTHERLY GUSTS TONIGHT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH FROM MIDNIGHT CST TONIGHT THROUGH SATURDAY AFTERNOON
FOR ILZ081>094.
WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR ILZ075>078-
080>094.
MO...FLOOD WATCH FROM MIDNIGHT CST TONIGHT THROUGH SATURDAY AFTERNOON
FOR MOZ076-086-087-100-107>112-114.
WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR MOZ076-086-087-
100-107>112-114.
IN...FLOOD WATCH FROM MIDNIGHT CST TONIGHT THROUGH SATURDAY AFTERNOON
FOR INZ081-082-085>088.
WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR INZ081-082-
085>088.
KY...FLOOD WATCH FROM MIDNIGHT CST TONIGHT THROUGH SATURDAY AFTERNOON
FOR KYZ001>022.
WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR KYZ001>022.
&&
SHORT TERM...DRS
LONG TERM...CW
AVIATION...DRSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 508 AM CST FRI FEB 20 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-211100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 508 AM CST FRI FEB 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A WINTRY MIX OF PRECIPITATION IS FORECAST TODAY AND TONIGHT ACROSS THE REGION. PLEASE REFER TO THE WINTER WEATHER ADVISORY FOR DETAILS. WIND CHILL READINGS WILL BE BETWEEN ZERO AND -10 DEGREES THIS MORNING ACROSS SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND THE PENNYRILE REGION OF KENTUCKY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY 1 TO 3 INCHES OF RAINFALL IS EXPECTED ACROSS THE AREA LATE FRIDAY NIGHT THROUGH SATURDAY. SOME FLOODING ISSUES WILL BE POSSIBLE...AS THE RAINS FALL ON EXISTING SNOW COVER. AN ISOLATED THUNDERSTORM OR TWO CANNOT BE RULED OUT SATURDAY MAINLY NEAR THE ARKANSAS TENNESSEE BORDERS. WIND CHILLS OF ZERO TO -10 DEGREES ARE FORECAST SUNDAY NIGHT AND EARLY MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT PRECIPITATION TYPE AND ANY ACCUMULATIONS AND OTHER IMPACTS TONIGHT THROUGH SATURDAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CST FRI FEB 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FREEZING RAIN MURRAY 36.61N 88.32W
02/20/2015 U0.00 INCH CALLOWAY KY TRAINED SPOTTER
FREEZING RAIN AND SLEET OCCURRING.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
249 PM CST FRI FEB 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM SLEET POPLAR BLUFF 36.76N 90.41W
02/20/2015 M1.00 INCH BUTLER MO TRAINED SPOTTER
ONE INCH OF SLEET BUILDUP IN THE COMMUNITY.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
253 PM CST FRI FEB 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM SLEET DEXTER 36.79N 89.96W
02/20/2015 M0.50 INCH STODDARD MO EMERGENCY MNGR
HALF INCH OF SLEET BUILDUP REPORTED.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
325 PM CST FRI FEB 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM FREEZING RAIN EAST PRAIRIE 36.78N 89.38W
02/20/2015 U0.00 INCH MISSISSIPPI MO TRAINED SPOTTER
FREEZING RAIN AND SLEET MAKING ROADS THROUGHOUT THE
COMMUNITY VERY SLICK.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
344 PM CST FRI FEB 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM SLEET GREENVILLE 37.13N 90.45W
02/20/2015 U0.00 INCH WAYNE MO EMERGENCY MNGR
THUNDER AND HEAVY SLEET REPORTED.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
348 PM CST FRI FEB 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM FREEZING RAIN WEST PADUCAH 37.08N 88.74W
02/20/2015 U0.00 INCH MCCRACKEN KY ASOS
FREEZING RAIN REPORTED AT BARKLEY REGIONAL AIRPORT AND
THE NWS OFFICE.
&&
SMITTYThe national radar mosaic for the moment the first event began.
19 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559051, 559052, 559053, 559054, 559055, 559056, 559057, 559058, 559059, 559060, 559061, 559062, 559063, 559064, 559065, 559066, 559067, 559068, 559069.